Oregon, 2011

Heavy Snow in Oregon, January 8 to 9, 2011

January 8 to 9, 2011 · NWS PDT · 2 events in 2 counties and zones

An upper level low in Canada moved southeast and brought cold air and heavy snow to Northeast Oregon. Snowfall amounts in inches included 1 mile northeast of LaGrande (5), 4 miles south southeast of LaGrande (8), 6 miles southeast of Kamela (9), 10 miles north northwest of Ukiah (9), 8 miles southeast of Pilot Rock (12), and 6 miles southwest of Kamela (9).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level low in Canada moved southeast and brought cold air and heavy snow to Northeast Oregon. Snowfall amounts in inches included 1 mile northeast of LaGrande (5), 4 miles south southeast of LaGrande (8), 6 miles southeast of Kamela (9), 10 miles north northwest of Ukiah (9), 8 miles southeast of Pilot Rock (12), and 6 miles southwest of Kamela (9).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 8, 9:50 AM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Jan 8, 9:50 AM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
950 AM PST SAT JAN 8 2011

UPDATED AVIATION DISCUSSION

.UPDATE...THE CHANCE OF SHOWERS AND SKY COVER WAS DECREASED IN THE
LAST FORECAST UPDATE.  HIGH TEMPERATURES WERE ALSO ADJUSTED BY A FEW
DEGREES IN SEVERAL ZONES.  SOME LINGERING SHOWERS REMAIN BEHIND THE
COLD FRONT THAT SWEPT ACROSS THE REGION LAST NIGHT.  THE PACIFIC NW
WILL REMAIN UNDER A BROAD UPPER LEVEL TROUGH WITH ISOLATED TO
SCATTERED SHOWERS THIS AFTERNOON WITH SNOW LEVELS AROUND 1500-2500
FEET.  ANY SNOW ACCUMULATIONS WILL BE LIGHT.  THE CHANCE OF
PRECIPITATION WILL INCREASE OVERNIGHT AND SUNDAY MORNING AS A
SAGGING COLD FRONT MOVES SOUTH ACROSS WASHINGTON AND NRN OREGON.
THE SLOW MOVING FRONT MAY BRING SEVERAL INCHES OF SNOW ACCUMULATION
NOT ONLY OVER THE BLUE MOUNTAINS AND THE JOHN DAY-OCHOCO HIGHLANDS
BUT ALSO THE OREGON PORTION OF THE LOWER COLUMBIA BASIN AND BLUE MTN
FOOTHILLS SOUTH OF HERMISTON AND PENDLETON.  AT THIS TIME...I AM
CONTEMPLATING ON ISSUING A WINTER WEATHER ADVISORY FOR SNOW IN THESE
AREAS FOR SUN MORNING THROUGH MON MORNING IN THE AFTERNOON PACKAGE.
JOHNSON

AVIATION...18Z TAF PACKAGE. PREVAILING VFR/MVFR CONDITIONS EXPECTED
THROUGH THE FOLLOWING 24 HOURS. UNSTABLE NORTHWEST FLOW WILL RESULT
IN SOME INSTABILITY SHOWERS BY AFTERNOON AND OVERNIGHT MAINLY
IMPACTING KPDT AND KALW WITH POTENTIAL MVFR CIGS BANKED UP AGAINST
THE BLUE MOUNTAINS THROUGH EARLY SUNDAY. REMAINING TAF LOCATIONS
WILL LIKELY STAY VFR.

&&

.PREV DISCUSSION... /ISSUED 344 AM PST SAT JAN 8 2011/

LONG TERM...MONDAY THROUGH FRIDAY...NO MAJOR CHANGES MADE TO THE
EXTENDED FORECAST PACKAGE AS THE PRIMARY THREATS CONTINUE TO RUN
BEGIN PRIMARILY WEDNESDAY AND COULD CONTINUE THROUGH THE WEEKEND.
THE PACIFIC NORTHWEST WILL BE SQUARELY UNDER THE STORM TRACK DURING
THIS PERIOD WITH SUBTLE NORTH TO SOUTH VARIATIONS HAVING A
SIGNIFICANT IMPACT ON TEMPERATURES AND RESULTING PRECIPITATION
TYPES. DEVELOPING LOW PRESSURE SYSTEMS COMBINED WITH TROPICAL
WESTERN PACIFIC CONVECTION WILL LIKELY PRODUCE COPIOUS AMOUNTS OF
MOISTURE. STRONG WESTERLY FLOW WILL TRANSPORT THIS MOISTURE ACROSS
THE PACIFIC TO THE PACNW FOR AT LEAST THE LATTER HALF OF NEXT WEEK.
TOTAL PRECIPITATION AMOUNTS ARE STILL QUITE UNCERTAIN BUT ARE
EXPECTED TO BE RATHER HEAVY FOR ALL ELEVATIONS ASIDE FROM PERIODS
WHERE CASCADE SHADOWING IS MORE LIKELY.

MEDIUM RANGE MODELS CONTINUE TO HAVE GENERAL DISAGREEMENTS AS TO THE
EVOLUTION OF THE FLOW BUT DO BROADLY AGREE THAT ONE OF THE MORE
SIGNIFICANT WINTER EVENTS OF RECENT YEARS IS LIKELY TO OCCUR. THE
MAIN CHALLENGE LIES IN THE VERTICAL TEMPERATURE PROFILES. 00Z GFS
AND ECMWF DETERMINISTIC MODEL RUNS HAVE NOT STRAYED MUCH FROM THEIR
PREVIOUS 12Z COUNTERPARTS WITH THE GFS RETAINING AN OVERALL COLDER
AIR MASS UNDER A MORE SOUTHERLY STORM TRACK AND THE ECMWF BRINGING
PERIODIC WARM NOSES OVER THE AREA UNDER A MORE NORTHERLY TRACK. A
LOOK AT THE 00Z GFS ENSEMBLES SHOWS A TENDENCY MORE TOWARD THE  NOW
PREFERRED ECMWF SOLUTION. THIS IS REFLECTED SOMEWHAT IN THE CURRENT
FORECAST ALTHOUGH WENT WITH MORE OF A BROADBRUSH APPROACH AS DETAILS
HAVE BEEN CHANGING WITH EVERY MODEL RUN. THE CURRENT APPROACH KEEPS
A COLDER POOL OVER MOST OF THE WASHINGTON AREAS. WITH MAYBE SOME
BRIEF EXCEPTIONS WOULD EXPECT ALL SNOW FOR THERE AND FOR ELEVATIONS
ABOVE 5000 FEET COVERING THE ENTIRE MULTI-DAY PERIOD. STRONG WINDS
AT TIMES MAY PRESENT SIGNIFICANT SNOW LOADING ISSUES ACROSS THE
HIGHER TERRAIN. LOWER ELEVATIONS MAINLY ACROSS OREGON WILL SEE THE
LARGEST THREAT OF MIXED WINTER PRECIP TYPES WITH THE BEST CHANCES
OCCURRING WEDNESDAY NIGHT AND THURSDAY MORNING. ANOTHER PERIOD WILL
LIKELY OCCUR COME FRIDAY THROUGH SATURDAY MORNING. TEMPERATURES
ACROSS OUR WASHINGTON AND OREGON COLUMBIA BASIN AREAS OF
RESPONSIBILITY WILL PROBABLY NOT MAKE IT ABOVE FREEZING DURING THIS
PERIOD. REMAINING SOUTHERN AREAS HIGHER THAN 3000 FEET WILL STAND A
BETTER CHANCE OF ABOVE FREEZING TEMPERATURES RESULTING IN MIXED RAIN
AND SNOW DURING THE TIMES WHERE WARM NOSES APPEAR. ELEVATIONS BELOW
3000 FEET ACROSS OREGON WILL HAVE THE BEST CHANCE AT SEEING FREEZING
RAIN OR SLEET MIXED IN AT TIMES. A SPECIAL WEATHER STATEMENT HAS
BEEN ISSUED FOR THIS EVENT AND STILL ADEQUATELY COVERS IT. GIVEN THE
INHERENT UNCERTAINTY AT THIS TIME RANGE, PLEASE CONTINUE TO MONITOR
FUTURE FORECASTS FOR ADDITIONAL CLARITY AS MODEL TRENDS DEVELOP.
/JBONK

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  38  25  30  16 /  20  60  60  40
ALW  39  27  31  20 /  20  60  60  40
PSC  40  25  32  19 /  10  30  30  10
YKM  35  21  28  17 /  10  20  20  10
HRI  39  26  33  19 /  20  30  30  20
ELN  33  19  25  13 /  20  30  30  20
RDM  37  17  30  14 /  10  30  30  30
LGD  33  19  26  15 /  30  70  70  50
GCD  33  20  27  17 /  30  50  50  40
DLS  41  28  36  26 /  20  30  30  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
SUNDAY : YELLOW
MONDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

85
Hazardous weather outlook, Jan 8, 6:30 AM PST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
630 AM PST SAT JAN 8 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
091345-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
630 AM PST SAT JAN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, NORTHERN BLUE
     MOUNTAINS OF OREGON

A WEATHER SYSTEM WILL MOVE INTO THE FORECAST AREA TODAY AND TONIGHT
BRINGING LIGHT SNOW TO THE AREA. THERE WILL BE A POTENTIAL FOR
SEVERAL INCHES OF SNOW IN THE NORTHERN BLUE MOUNTAINS. ELSEWHERE
SCATTERED RAIN OR SNOW SHOWERS CAN BE EXPECTED WITH LITTLE OR NO
SNOW ACCUMULATION EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW SUNDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
     BLUE MOUNTAINS OF OREGON

WINTER MIX WEDNESDAY THROUGH FRIDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
     COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

LIGHT SNOW WILL CONTINUE OVER PORTIONS OF THE FORECAST AREA ON
SUNDAY AND INCREASE IN AREAL COVERAGE TO ALSO INCLUDE THE SOUTHERN
BLUE MOUNTAINS AND THE BLUE MOUNTAIN FOOTHILLS. AN INCH OR TWO OF
SNOW WILL BE POSSIBLE IN THE BLUE MOUNTAIN FOOTHILLS AS WELL AS THE
SOUTHERN BLUE MOUNTAINS SUNDAY...WITH AN ADDITIONAL 2 TO 4 INCHES
POSSIBLE IN THE NORTHERN BLUE MOUNTAINS. ELSEWHERE SCATTERED RAIN
OR SHOW SHOWERS ARE POSSIBLE WITH LITTLE OR NO ACCUMULATION EXPECTED.

A MUCH STRONGER AND WETTER WEATHER SYSTEM WILL MOVE INTO THE REGION
BEGINNING WEDNESDAY WHICH WILL BE FOLLOWED BY ADDITIONAL PACIFIC
WEATHER SYSTEMS FOR THURSDAY THROUGH THE END OF THE WEEK. EACH OF
THESE SYSTEMS HAS A POTENTIAL TO BRING MODERATE TO HEAVY SNOW...OR
MIXED SNOW AND RAIN IN THE LOWER ELEVATIONS...TO THE FORECAST
AREA...AND ALL SNOW TO THE MOUNTAINS. THE MOSTLY LIKELY AREAS TO
RECEIVE HEAVY SNOW WILL BE IN THE BLUE MOUNTAINS...ESPECIALLY OVER
THE THE NORTHERN AND WESTERN FACING SLOPES WHERE UP SLOPE
PRECIPITATION ENHANCEMENT WILL BE GREATEST. IN ADDITION MUCH COLDER
AIR WILL INVADE MAINLY THE NORTHERN HALF OF THE FORECAST AREA
THROUGH THE PERIOD WITH BELOW NORMAL TEMPERATURES UNDER A MODIFIED
ARCTIC AIR MASS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Blue Mountains

When
January 8, 1:00 PM PST to January 9, 10:00 PM PST
Where
Southern Blue Mountains forecast zone
Reported by
Public
Coordinates
45.153, -119.262 (the zone’s center; the record gives no point)

Heavy Snow, Grand Ronde Valley

When
January 8, 11:00 PM PST to January 9, 8:00 PM PST
Where
Grand Ronde Valley forecast zone
Reported by
Public
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268157, 268156.